Synthetic cannabinoids laced with superwarfarin were behind a recent outbreak of severe coagulopathy in Illinois.
In most cases, vitamin K replacement therapy alleviated symptoms, but four patients died after developing intracranial bleeding, said Amar H. Kelkar, MD, of the University of Illinois at Peoria.
Experts continue to look for how and why superwarfarin ended up in synthetic cannabinoids, whose street names include spice and K2, wrote Dr. Kelkar and his associates. Their report is in the New England Journal of Medicine.
Starting in March 2018, more than 150 patients across Illinois presented to hospitals with bleeding diathesis that involved persistent coagulopathy, the investigators explained. Early inquiries revealed that patients had consumed synthetic cannabinoids. Serum tests identified vitamin K antagonists, including brodifacoum, bromadiolone, and difenacoum. During arrests of suspected distributors, police confiscated synthetic cannabinoids that also tested positive for brodifacoum.
To help characterize the outbreak, the investigators reviewed admissions to Saint Francis Medical Center in Peoria, Ill., between March 28 and April 21, 2018. They identified 34 cases in which patients with vitamin K–dependent factor coagulopathy reported recent exposure to synthetic cannabinoids.
Fifteen of these patients underwent confirmatory anticoagulant testing, which universally confirmed superwarfarin poisoning. Brodifacoum was detected in all patients, difenacoum in five patients, bromadiolone in two patients, and warfarin in one patient.
Common presenting symptoms included gross hematuria (56% of patients) and abdominal pain (47%). Computed tomography identified renal abnormalities in 12 patients.
All patients received oral vitamin K1 (phytonadione). Red cell transfusions, fresh-frozen plasma infusions, and 4-factor prothrombin complex concentrate, or a combination of these treatments, were also used in some patients.
Among the four confirmed deaths in this outbreak, one occurred in a patient in this case series. The patient, a 37-year-old woman presenting to the emergency department with markedly reduced consciousness, was reported by her friends to have recently used synthetic cannabinoids and methamphetamine. She had no personal or family history of coagulopathy.
Computed tomography of the head without contrast material revealed severe acute intraparenchymal hemorrhage of the right basal nuclei and insula with intraventricular extension, a 10-mm left-sided midline shift, and herniation.
She met criteria for brain death 15 hours after hospital admission despite treatment with 10 mg of intravenous vitamin K1, four units of fresh frozen plasma, and 2,300 units of Kcentra.
Treating these patients after hospital discharge was difficult because of a lack of consensus guidelines and access to follow-up care, Dr. Kelkar and his associates noted. Some patients were quoted $24,000 to $34,000 per month for oral vitamin K1 therapy, which also made caring for them difficult and highlighted the need for confirmatory laboratory testing of suspected cases of superwarfarin poisoning.
Dr. Kelkar reported having no conflicts of interest. Two coinvestigators reported relationships outside the submitted work with Shire, CSL Behring, HEMA Biologics, and other companies.
SOURCE: Kelkar AH et al. .